• Users Online: 199
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2018  |  Volume : 16  |  Issue : 4  |  Page : 158-160

Potassium dichromate poisoning


1 Department of Medicine 5, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Medicine 3, Christian Medical College, Vellore, Tamil Nadu, India

Date of Web Publication16-Apr-2019

Correspondence Address:
Ramya Iyyadurai
Department of Medicine 5, Christian Medical College, Vellore - 632 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/cmi.cmi_11_19

Rights and Permissions
  Abstract 

Chromium compounds are used as oxidizing agents in leather industries. Acute dichromate poisoning is rare. Ingestion of potassium dichromate is often fatal with rapidly progressive renal and hepatic failure. We report a case of potassium dichromate poisoning in a young girl with a successful outcome. The patient had presented with features of acute renal injury without hepatic involvement.

Keywords: Potassium dichromate overdose, renal toxicity, successful outcome


How to cite this article:
Iyyadurai R, Sathyendra S. Potassium dichromate poisoning. Curr Med Issues 2018;16:158-60

How to cite this URL:
Iyyadurai R, Sathyendra S. Potassium dichromate poisoning. Curr Med Issues [serial online] 2018 [cited 2019 May 24];16:158-60. Available from: http://www.cmijournal.org/text.asp?2018/16/4/158/256314


  Introduction Top


Hexavalent chromium in the form of potassium dichromate or ammonium dichromate is widley used in industries. Chromium is used in tanning (Cr+3), corrosion inhibition, plating, glassware cleaning solutions, wood preservatives, screen +6 printing (Cr+6), manufacture of safety matches, +6 metal finishing (Cr+6), and the production of pigments (Cr+3, Cr+6). Accidental industrial exposures are common but acute toxicity due to ingestion as an act of deliberate self-harm is rare (1).

Chromium (Cr+3) is considered an essential mineral required for the normal functioning of the human body. It is essential for normal glucose metabolism and chromium deficiency is associated with maturity onset diabetes, obesity and cardiovascular disease. (Cr+3) is essential for human body functioning hexavalent chromium Cr+6 is toxic to humans and used only in industrial processes.


  Case Report Top


An 18-year-old female presented to our accident and emergency department (A and E) 6 h after ingestion of 1 g of potassium dichromate crystals mixed with water, following a dispute with her father. She had taken the compound from the match factory where her friends were working, and the labeled packet was brought along by the patient's father. After ingestion of the toxin, the patient had four episodes of orange-colored vomitus.

The patient was immediately taken to a nearby hospital, given a gastric lavage and referred to a higher center for further management. At presentation in the A and E, the patient had a pulse rate of 120/min, and the blood pressure was 100/60 mmHg. Since the patient complained of burning throat pain and considering the corrosive nature of the toxin, an emergency upper gastrointestinal endoscopy was done in the A and E, endoscopy showed epiglottitis, and Grade I mucositis of the gastric mucosa.

After initial resuscitation, the patient was shifted to the female medical ward to observe for emerging complications. On the 2nd day of hospitalization, she developed oliguric renal failure associated with severe metabolic acidosis. She was initiated on hemodialysis in consultation with nephrologists. Her renal functions steadily improved, and hemodialysis was discontinued after 10 days [Table 1].
Table 1: Patient results

Click here to view


At baseline, hepatic function tests were within normal limits. Subsequent hepatic function tests were deferred as she did not develop any features of hepatotoxicity. However, the patient developed deep vein thrombosis of the left lower limb related to the dialysis catheter inserted on the same side. She was started on anticoagulation and discharged after reaching target international normalized ratio and counseling by a child and adolescent psychiatrist. At present, our patient has been placed under close follow-up on oral anticoagulation for the past 3 months. Her renal functions are within normal limits.


  Discussion Top


Acute dichromate toxicity is a rare and usually fatal event. The estimated lethal dose of the toxin is 0.1–1 g.[1] Dichromic acid is a hexavalent compound, and the toxicity is attributed to its oxidizing effect. The hexavalent ion is freely taken up by red blood cells and platelets. In vivo, the toxic hexavalent ion is rapidly converted into a much less toxic trivalent ion. The chromium in the potassium dichromate compound exhibits nonspecific binding to nucleoproteins, causing free radical damage to the mitochondria, especially in the renal tubules and hepatocytes. The elimination of the toxin is mainly by the kidneys, and 60% of the absorbed chromate is thought to be excreted within 8 h of ingestion.

Transmucosal absorption of the compound can occur. The recommended method of decontamination includes gastric lavage with ascorbic acid.

The pathogenesis of renal involvement in potassium dichromate poisoning is thought to be multifactorial including direct tubular damage due to the toxin, renal damage due to hemolysis, and volume loss due to dehydration.

A review of 18 patients with potassium dichromate poisoning showed that poisoning with potassium occurs in stages. In the early phases after ingestion, patients present with features of gastrointestinal irritation such as vomiting and diarrhea, leading to water and electrolyte imbalances and shock. In the late stage of the poisoning, the patient may present with features of renal, hepatic, or myocardial damage.[2]

Hepatic injury is a late toxic manifestation of potassium dichromate poisoning, and irreversible hepatic damage with fulminant hepatic failure is a rare phenomenon. In patients with fulminant hepatic failure necessitating transplantation, the procedure is delayed to avoid toxin-induced damage of the transplanted liver.[3]

Removal of the toxin by hemodialysis and hemoperfusion has been attempted and may help in lowering serum levels of potassium dichromate. However, the rate of clearance is extremely low. The efficacy of heavy metal chelating agents such as BAL has not been proven.[4] Recent reports have shown that plasmapheresis may be useful in reducing chromium levels and treatment of potassium dichromate overdose.[5]

Our patient initially had symptoms of gastrointestinal irritation that was rapidly followed by severe oliguric renal failure requiring hemodialysis. It is noteworthy that she did not develop any hepatic and myocardial complications, which is considered to be a late manifestation. Potassium dichromate poisoning is a potentially fatal event, and aggressive management with fluid resuscitation and hemodialysis may be lifesaving.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Sharma BK, Singhal PC, Chugh KS. Intravascular haemolysis and acute renal failure following potassium dichromate poisoning. Postgrad Med J 1978;54:414-5.  Back to cited text no. 1
    
2.
Wiernikowski A. Clinical and toxicologic problems related to acute poisoning with chromium. Pol Tyg Lek 1991;46:448-51.  Back to cited text no. 2
    
3.
Kaufman DB, DiNicola W, McIntosh R. Acute potassium dichromate poisoning. Treated by peritoneal dialysis. Am J Dis Child 1970;119:374-6.  Back to cited text no. 3
    
4.
Stift A, Friedl J, Längle F, Berlakovich G, Steininger R, Mühlbacher F, et al. Successful treatment of a patient suffering from severe acute potassium dichromate poisoning with liver transplantation. Transplantation 2000;69:2454-5.  Back to cited text no. 4
    
5.
Illner N, Gerth J, Pfeiffer R, Bruns T, Wolf G. “Nearly a stairway to heaven” – Severe dichromate intoxication in a young man. Clin Nephrol 2009;71:338-41.  Back to cited text no. 5
    



 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Tables

 Article Access Statistics
    Viewed83    
    Printed6    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]